Stroke: Anti-nausea medication linked to life-threatening condition – study

Emmerdale: Zoë Henry on April's reaction to Marlon's stroke

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

A new study published in the British Medical Journal (BMJ) found some anti-nausea and anti-vomiting medications may triple the risk of strokes.

The study concluded: “Using French nationwide exhaustive reimbursement data, this self-controlled study reported an increased risk of ischaemic stroke with recent ADA (antidopaminergic antiemetic) use.

“This risk appeared to be higher in the first days of ADA use.

“All ADAs were associated with an increased risk, the highest increase being found for metopimazine and metoclopramide.”

ADAs is the short name for the drugs used to treat nausea and vomiting.

Speaking about the results, Dr Anne Benard-Laribere said: “The publication raises a strong signal associating the use of antiemetics to an increased risk of ischaemic stroke

“Right now, as this is the first study evidencing such risk, replication will be needed to confirm and strengthen the already robust findings, and ideally provide complementary information on mechanisms and risk factors.”

Dr Benard Laribiere added: “The design we used allows self-controlling for most of [the] confounding — as the [participant] is [their] own control, so the results cannot be affected by any differences across compared [participants] in terms of genetics, for instance.”

The symptoms of a stroke can best be summarised in one acronym, F.A.S.T.

They stand for Face, Arms, Speech, and Time.

Face

If someone is having a stroke their face may have dropped on one side, they may not be able to smile, or their mouth or eye may have dropped.

Arms

They may not be able to lift their arms or keep them there.

Speech

Their speech may be slurred, they may not be able to talk, or they may have problems understanding what people are saying to them.

Time

If someone is suffering stroke 999 needs to be called as soon as possible.

Source: Read Full Article